Thunderstorm Wind, Marion
- When
- May 26, 12:30 AM CST
- Where
- Marion County, 0.89 mi NW of Ebenezer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.090, -85.590
Numerous trees were reported down across the county.
The atmosphere destabilized during the late morning into afternoon period as a cold front progressed into the Southern Appalachian region. Large hail was the primary mode of severe weather as a pocket of cold air aloft moved across the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
The atmosphere destabilized during the late morning into afternoon period as a cold front progressed into the Southern Appalachian region. Large hail was the primary mode of severe weather as a pocket of cold air aloft moved across the forecast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 26, 12:05 AM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
205 AM EDT THU MAY 26 2011
.SHORT TERM...(TODAY AND TONIGHT)...A LINE OF STRONG-SEVERE
THUNDERSTORMS ACROSS PLATEAU WILL SLOWLY WEAKEN AS IT MOVES ACROSS
THE FORECAST AREA AND WILL MOVE EAST OF THE AREA BY 12Z.
A WEAKENING UPPER TROUGH WILL MOVE ACROSS THE OHIO AND TENNESSEE
VALLEY TODAY THROUGH FRIDAY MORNING WITH ASSOCIATED COLD FRONT
MOVING INTO THE AREA LATE TONIGHT. RIGHT ENTRANCE REGION OF A 300MB
JET WILL COMBINE WITH WEAK-MODERATE FRONTOGENETIC FORCING TO HELP
REGENERATE CONVECTION LATER TODAY THROUGH TONIGHT. MODERATELY
UNSTABLE AIRMASS WILL BE AVAILABLE TO PRODUCE STRONG-SEVERE
THUNDERSTORMS...INITIALLY OVER MIDDLE TENNESSEE AND PLATEAU...THEN
MOVE EAST ACROSS THE AREA THIS AFTERNOON AND EVENING.
MAIN CONCERN WILL BE DAMAGING WINDS DUE TO MODERATELY STRONG
BOUNDARY LAYER JET AND LARGE HAIL UP TO GOLFBALL SIZE. HOWEVER...CAN
NOT RULE OUT AN ISOLATED TORNADO WITH SIGNIFICANT TORNADO PARAMETER
FAVORABLE ACROSS THE PLATEAU AND WESTERN SECTIONS OF THE TENNESSEE
VALLEY.
WILL MAINTAIN NPW FOR THE MOUNTAINS UNTIL 14Z GIVEN STRENGTH OF LOW
LEVEL JET.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)...UPPER TROUGH AXIS MOVES
SLOWLY INTO SOUTHERN APPALACHIANS ON FRI. SCATTERED CONVECTION
CONTINUES INTO EARLY FRIDAY NIGHT. LAYER DRIES AS TROUGH AXIS SHIFTS
EAST OF THE AREA. SOME CONVECTION MAY INITIATE OVER THE HIGHER
ELEVATIONS OF NE TN AND SW VA SAT BUT STORM MOTION SHOULD KEEP
ACTIVITY JUST TO THE EAST OF MRX CWA SO LEFT POPS OUT OF SAT FOR
NOW. RIDGE BUILDS OVER AREA INTO NEXT WEEK. TEMPS WILL CLIMB WITH
EACH DAY. ISOLATED DIURNAL TSTMS POSSIBLE BUT CHANCE TO SMALL FOR
MENTION. WEAKENING FRONTAL BOUNDARY MOVES SOUTH INTO THE AREA WED.
MOISTURE WILL BE LIMITED WITH THIS FRONT. ABOVE NORMAL TEMPERATURES
CAN BE EXPECTED...WENT SLIGHTLY ABOVE MEX TEMP GUIDANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 84 61 81 61 90 / 80 50 30 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 86 62 81 61 87 / 70 70 30 10 10
OAK RIDGE, TN 85 61 79 60 86 / 70 70 30 10 10
TRI CITIES AIRPORT, TN 88 59 81 57 85 / 60 60 60 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 AM EDT THIS MORNING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 10 AM EDT THIS MORNING FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
VA...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 222 AM EDT THU MAY 26 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-270630- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 222 AM EDT THU MAY 26 2011 /122 AM CDT THU MAY 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...SCATTERED SEVERE THUNDERSTORMS EXPECTED TODAY... A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY TODAY AND TONIGHT...BRINGING A BETTER CHANCE FOR ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING. THE GREATEST CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL UP TO GOLF-BALL SIZE. ISOLATED TORNADOES ARE POSSIBLE...MAINLY ACROSS THE PLATEAU AND WESTERN SECTIONS OF THE TENNESSEE VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
The Northeast Alabama radar (KHTX), 48 km away, was scanning. The volume nearest the first event began at 06:31 UTC.
26 hail, 18 thunderstorm wind. Local standard time, as filed.
Numerous trees were reported down across the county.
Numerous trees, power lines and telephone lines were reported down in Dunlap and the surrounding area.
A few trees were reported down near Sunbright.
Trees and power lines were reported down near Cleveland.
A large limb and a few power lines were reported down.
One tree was reported down.
A large tree limb was reported down in South Cleveland.
Nickel size hail was reported.
A mobile home was heavily damaged due to thunderstorm wind gusts.
A tree and a few power lines were reported down.
Quarter size hail was reported.
Half dollar size hail was reported near Highway 11E.
A large tree and power lines were reported down on a Dentist Office.
Ping pong ball size hail was reported.
Quarter size hail was reported.
Quarter size hail was reported near the College Square Mall.
Half dollar size hail was reported.
Half dollar size hail was reported in the vicinity of Foothills Mall.
Golf ball size hail was reported.
Ping pong ball size hail was reported.
A few power lines were reported down.
Hen egg size hail was reported along interstate 75 near Hamilton Place Mall.
Quarter size hail was reported.
Golf ball size hail was reported.
Half dollar size hail was reported on interstate 40 at exit 407.
Ping Pong ball size hail was reported.
Half dollar size hail was reported.
Nickel size hail was reported.
A barn was severely damaged when most of its roof was removed by thunderstorm wind gusts.
Quarter size hail was reported.
Quarter size hail was reported.
Ping pong ball size hail was reported.
Golf ball size hail was reported.
Quarter size hail was reported.
Several trees were reported down.
Quarter size hail was reported.
Several trees were reported down.
Golf ball size hail was reported.
Quarter size hail was reported on Volunteer Parkway north of Bristol Motor Speedway.
A few trees were reported down.
A few trees were reported down along Carson Springs Road.
Numerous trees and power lines were reported down.
Half dollar size hail occurred at the Bristol Country Club.
A few trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299168, 299170, 299171, 299172, 299174, 299175, 299177, 299178, 299180, 299181, 299182, 299183, 299184, 299185, 299186, 299187, 299188, 299189, 299190, 299191, 299192, 299194, 299195, 299196, 299198, 299199, 299200, 299201, 299202, 299203, 299204, 299205, 299206, 299207, 299208, 299209, 299210, 299211, 299212, 299213, and more.